Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A decomposition for combinatorial geometries

Author: Thomas H. Brylawski
Journal: Trans. Amer. Math. Soc. 171 (1972), 235-282
MSC: Primary 05B25
MathSciNet review: 0309764
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A construction based on work by Tutte and Grothendieck is applied to a decomposition on combinatorial pregeometries in order to study an important class of invariants. The properties of this Tutte decomposition of a pregeometry into a subgeometry $ G\backslash e$ and contraction $ G/e$ is explored in a categorically integrated view using factored strong maps. After showing that direct sum decomposition distributes over the Tutte decomposition we construct a universal pair $ (R,t)$ where $ R$ is a free commutative ring with two generators corresponding to a loop and an isthmus; and $ t$, the Tutte polynomial assigns a ring element to each pregeometry. Evaluations of $ t(G)$ give the Möbius function, characteristic polynomial, Crapo invariant, and numbers of subsets, bases, spanning and independent sets of $ G$ and its Whitney dual. For geometries a similar decomposition gives the same information as the chromatic polynomial throwing new light on the critical problem.

A basis is found for all linear identities involving Tutte polynomial coefficients. In certain cases including Hartmanis partitions one can recover all the Whitney numbers of the associated geometric lattice $ L(G)$ from $ t(G)$ and conversely.

Examples and counterexamples show that duals, minors, connected pregeometries, series-parallel networks, free geometries (on which many invariants achieve their upper bounds), and lower distributive pregeometries are all characterized by their polynomials. However, inequivalence, Whitney numbers, and representability are not always invariant.

Applying the decomposition to chain groups we generalize the classical two-color theorem for graphs to show when a geometry can be imbedded in binary affine space. The decomposition proves useful also for graphical pregeometries and for unimodular (orientable) pregeometries in the counting of cycles and co-boundaries.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05B25

Retrieve articles in all journals with MSC: 05B25

Additional Information

Article copyright: © Copyright 1972 American Mathematical Society